Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 221, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 28, 2001, 8:12 PM CDT for Cherokee County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 28, 2001, 8:12 PM CDT (01:12 UTC)
- Expired
- May 28, 2001, 8:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 764 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 290112 SVRBHM ALC019-290145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 812 PM CDT MON MAY 28 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHEAST ALABAMA * UNTIL 845 PM CDT * AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL ETOWAH COUNTY... MOVING EAST AT 30 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHERN CHEROKEE COUNTY. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STAY INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3416 8582 3399 8573 3397 8543 3412 8544
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:50 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, May 28, 2:50 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 250 PM CDT MON MAY 28 2001 500 MB SHORT WAVE FCST TO MOVE INTO AND ACROSS THE AREA OVERNIGHT. SEVERAL IMPULSES WILL PASS ACROSS THE AREA(1 SOUTH/1 NORTH)...THEN SHIFT EAST OF THE AREA ON TUE. WEAK BNDRY JUST NORTH OF THE AREA WILL MOVE SOUTHWARD TO NEAR OR JUST S OF BHM BY LATE TUE AFT. MODELS DEPICT DRIER AIR SPREADING INTO THE NRN HALF OF THE AREA...BUT WORRISOME 700 MB FLOW WILL BRING ANY ACTIVITY THAT DVLPS TO OUR WEST INTO PORTIONS OF W AL TUE AFTN. THIS COUPLED WITH NMRS BNDRYS ALREADY IN PLACE WILL STILL WARRANT SOME SMALL POPS ACROSS THE N AND CHC POPS SOUTH FOR TUE. NEXT SYS WILL APPROACH THE AREA ON WED AND WILL ALSO CARRY SMALL POPS(ISOLD WORDING). TEMPS WILL BE CLOSE TO SEASONAL NORMS. HSV 61/82/58/82 61-1 BHM 64/84/60/84 52-1 MGM 64/85/62/86 5312 .BHM...NONE.
In the hours before
Special weather statement, May 28, 3:09 PM CDT, 5 hours 3 minutes before
ALZ001>038-040>050-282200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 309 PM CDT MON MAY 28 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. AN UPPER LEVEL DISTURBANCE...AND MOIST...UNSTABLE AIR...ARE COMBINING TO PRODUCE ACTIVE WEATHER ACROSS THE AREA THIS AFTERNOON AND TONIGHT. WITH HIGHLY UNSTABLE AIR...AND STRONGER MID LEVEL WINDS...STORMS THAT DEVELOP THIS AFTERNOON AND TONIGHT MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED ALL OF ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE NIGHTTIME HOURS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY...ESPECIALLY DURING THE EVENING OR NIGHTTIME HOURS. PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:01 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 29 min |
| May 28, 7:14 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 61 min |
| May 28, 7:18 PM CDT | Tornado Warning | BMX | Cherokee, DeKalb | 27 min |
| May 28, 7:22 PM CDT | Tornado Warning | BMX | Jefferson | 23 min |
| May 28, 7:27 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 48 min |
| May 28, 7:31 PM CDT | Tornado Warning | BMX | Shelby | 29 min |
| May 28, 7:33 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 42 min |
| May 28, 7:38 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 52 min |
| May 28, 7:38 PM CDT | Tornado Warning | BMX | Perry | 37 min |
| May 28, 7:47 PM CDT | Flash Flood Warning | BMX | DeKalb | 3 hr |
| May 28, 7:48 PM CDT | Tornado Warning | BMX | Etowah | 42 min |
| May 28, 8:11 PM CDT | Tornado Warning | BMX | Calhoun | 49 min |
| May 28, 8:12 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 48 min |
| May 28, 8:17 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.